excessive sweating and heart conditions

Excessive Sweating and Heart Conditions

Excessive Sweating and Heart Conditions

Excessive sweating and heart conditions are often linked, as sweating without physical exertion is often an indicator of stress on the body. When excessive sweating is due to an underlying medical condition such as a heart attack, angina or subacute endocarditis it is called secondary hyperhidrosis.

If excessive sweating is associated with tightness in the chest, left arm, neck, or jaw, as well as shortness of breath, you should take this very seriously and seek medical help immediately. These could be a sign of a heart attack or of coronary artery disease. Coronary artery disease occurs when the coronary arteries (pushing blood away from the heart to the rest of the body) are blocked or are narrowing. This is typically caused by atherosclerosis, in which plaque and cholesterol build up in the arteries and cause the to “harden” or “clog” which restricts blood flow.

“I’m sweating now, am I having a heart attack?”

First and foremost, check in with your body. My mother, a nurse, taught me this checklist:

  1. Have you been physically exerting yourself today?
  2. Is there another reason (new exercise routine, prolonged positioning, etc.) on why your body might be sore or throbbing?
  3. Are you experiencing a racing heart or increased alertness which could lead to increased excessive sweating and nervousness?
  4. Do you feel nauseous or have you vomited?
  5. What level is your fatigue?

The last question was always hard for me to answer because nowadays aren’t, we all always feeling fatigued? Well, how my mother described it, was that when my grandmother was having her heart attack(s) – yes, she had multiple – she literally couldn’t stand up to empty the dishwasher. She would have to lie her head down on the countertop midway through unloading the silverware. She felt sluggish and exhausted all the time. That’s when my mother knew something was wrong.

Could your heart medication be making you sweat?

There are lots of procedures that can treat coronary artery disease, but some doctors will likely also prescribe medication. Medication used to treat coronary artery disease is intended to restore and improve blood flow. Whether that’s with a cholesterol lowering medication (insert link!), a beta blocker, or an enzyme inhibitor, all of these medications can be effective at improving or slowing the progression of the disease.

The only downside is that with medication there is always risk of side effects. And in this case, medications used to treat heart conditions might also be the cause of excessive sweating. We conduct ongoing research and continuously update our popular blog post, “8 Medicines that are Making you Sweat” so you can read more there. But today, let’s discuss the top two heart condition medicines that may be causing you excessive sweating. Actually, there are many medicines that treat things other than excessive sweating and heart conditions with sweating as a side effect. Read more on those here and here.

  1. Cholesterol-modifying medications (including statins, niacin, fibrates and bile acid sequestrants)

The most common are called “statins” and they work by blocking the liver enzyme that produces cholesterol. Here are the most common statins on the market currently:

  • Lipitor
  • Livalo
  • Mevacor or Altocor
  • Zocor
  • Pravachol
  • Lescol
  • Crestor
  1. Nitroglycerine (belonging to the drug class known as “nitrates”)

Prescribed, often in conjunction to beta blockers, Nitroglycerine is given to prevent chest pain, or angina, in patients suffering from coronary artery disease. They are extended release tablets and need to be taken whole, as breaking them open may cause side effects to worsen.

The shared “sweat effect” between these two heart condition medications is that they both induce “flushing”. Now most people will say that flushing is not the same as sweating; and that’s because technically, it’s not. But it certainly causes the body temperature to rise as blood rushes to the skins’ surface. And that increased body temperature, my friends, causes increased sweating.

In summary, whether it is an active heart condition or the heart medication that you’re taking, excessive sweating and heart conditions often do go hand-in-hand. For more information on coronary artery disease, cardiovascular disease, or medications used to treat heart conditions, visit the American Heart Association website. 

Until next time, sleep well, sleep wicked.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published.